Virginia, 2016Flash Flood in Virginia, August 2, 2016
August 2, 2016 · NWS RNK · 1 event in 1 county or zone
5 to 3 inches with isolated higher amounts in a few hours across parts of Franklin, Roanoke and Craig counties leading to flash flooding in the Bent Creek watershed and some minor runoff problems elsewhere. 88 inches and a CoCoRaHS station off Cotton Mill Rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms produced rainfall of 1.5 to 3 inches with isolated higher amounts in a few hours across parts of Franklin, Roanoke and Craig counties leading to flash flooding in the Bent Creek watershed and some minor runoff problems elsewhere. A mesonet station near Poages Mill in Roanoke County measured 5.88 inches and a CoCoRaHS station off Cotton Mill Rd. had 4.82 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 2, 6:45 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 2, 6:45 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
745 PM EDT Tue Aug 2 2016
.SYNOPSIS...
A weak front boundary near the Virginia/North Carolina border will
drift very slowly south through Wednesday as weak high pressure
builds southwest from New England into the region. Meanwhile, a series
of upper-level disturbances will track southeastward across the
region. A new cold front will approach from the northwest by the
weekend. The combination of these weather features will result in
a continued unsettled weather pattern across the region with
scattered to numerous showers and some thunderstorms.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 330 PM EDT Tuesday...
Relatively weak synoptic forcing will combine with very deep moisture
and some diurnal instability to generate a good chance of showers and
thunderstorms across the area through Wednesday. The deep layer
moisture will act to favor warm rain processes and limit thunder a bit
so will take mention of thunder down a notch. The diffuse frontal
boundary that is lingering over the area this afternoon will be getting
a nudge to the south as high pressure starts to wedge into the region
from the northeast tonight. This will establish a persistent
easterly/southeasterly flow that will get extra orographic forcing
along the Blue Ridge and enhance precipitation. Believe this will lead
to a typical scenario with the highest precipitation amounts along the
southern Blue Ridge from Floyd/Patrick counties in VA down through the
mountains of NC, with lesser amounts elsewhere. This will create the
possibility of some localized hydro issues but widespread problems are
not anticipated at this time so no flood watch will be issued with this
forecast update. However if the situation develops with more embedded
convection than anticipated this will further enhance precipitation
totals and a watch may become necessary, so the situation will be
monitored closely. Wedge weather will be on tap for tomorrow with low
clouds/fog/precipitation in the heart of the region but some
instability will encroach in the periphery and result in some warmer
temperatures and a convective mode of precipitation far west/south/east.
Lows tonight will remain mild but temperatures tomorrow will be notably
cooler with highs east of the Ridge around 80, low/mid 70s west, but it
will remain very humid and muggy.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 330 PM EDT Tuesday...
Forecast this period centers around how far south a front makes it
to our southeast. Models favor taking this front southeast to the SC
coast by Thursday with high pressure moving southeast to the mid-
Atlantic coast. The precipitable water values will remain elevated
and the flow appears weak with low level flow out of the east.
This favors a cooler pattern but remain muggy. Threat of showers
and a few storms will exist through Friday, but focus appears to
be more over the southern Blue Ridge and adjacent areas with some
low level convergence aided by upslope. The models also
highlighting a weakness aloft with a vort moving toward the area
Thu night into Friday. This may aide in showers sticking around.
Thunder chance should wane some and severe threat is limited due
to more clouds.
Friday night another front approaches from the northwest but overall
threat of showers should be limited until Saturday.
Highs Thursday will range from the mid to upper 70s over the Blue
Ridge thanks to better coverage of clouds...east wind and showers
with lower 80s across the piedmont and far southwest mountains.
Fridays highs may be slightly higher but dependent on cloud cover.
Despite this pattern lows will only be in the 60s through the
period, with lower 70s southeast.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 330 PM EDT Tuesday...
Saturday a front moves across though models are mainly focusing the
threat of showers and storms across the mountains with wnw flow
inhibiting the threat east.
The forecast follow the blend of the ECMWF/GFS which is showing the
front moving south of us Sunday into early next week which is
similar to what we expect Thu-Friday. Still close enough to not
completely dry things out but Sunday at the moment appears to be the
driest. Main threat of showers Sun-Mon will be in the NC counties
into Southern Virginia. As upper ridge builds some by Tuesday the
western side of the front over the TN valley will start nudging
further north and should see a better threat of showers and storms,
but still mainly in the south and along the mountains.
High temps should stay slightly below normal given more cloud cover
at time this period but moisture and clouds will also keep nighttime
temps elevated mainly in the 60s.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 730 PM EDT Tuesday...
Aviation conditions will be deteriorating overnight as high pressure
wedges into the region form the northeast. However before this
happens will continue to see clusters of heavy rain producing
showers and storms through the evening. So as convective
precipitation declines after midnight, ceilings will lower and
some fog/drizzle will develop especially for KROA/KBCB/KBLF.
Expect low cigs to be the main concern at KDAN/KLYH. KLWB will
likely see a bit of clearing that will allow them to fog in once
again overnight. Conditions will slowly/marginally improve after
daybreak on Wednesday and expect diurnal convection to bring some
showers/storms to the vicinity of KDAN/KLYH with more in the way
of stratiform precipitation elsewhere. Winds will become
east/northeast tonight and generally be light, except for KLYH and
KDAN where the flow will be just a bit stronger.
Extended aviation discussion...
As noted above, wedge development expected to begin overnight
tonight and especially into Wednesday. Overrunning clouds and
precipitation likely into Wednesday. Precipitation will tend to
be more stratiform and potentially in the form of light rain
showers or drizzle northern areas, perhaps scattered thunderstorms
further south during the afternoon. Somewhat deeper moisture will
return north by Thursday ahead of the next upstream cold front
with better shra/tsra coverage espcly across the mountains
Thursday afternoon and again Friday. Next weak cold front
approaches Saturday with perhaps slightly better convective
coverage by late in the day. Front may slide far enough south to
result in improved flying conditions on Sunday. Otherwise VFR
conditions are expected for most of the time, with the exception
being temporary sub-VFR conditions with any shower or
thunderstorm, and during the night with patchy fog and stratus.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RAB
NEAR TERM...MBS
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/MBS/RAB
Hazardous weather outlook, Aug 2, 7:43 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT TUE AUG 2 2016
VAZ007-010-011-019-020-023-024-035-046-047-WVZ042>044-507-508-040045-
TAZEWELL-BLAND-GILES-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-
APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
843 PM EDT TUE AUG 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-VAZ009-012>018-022-032>034-043>045-058-059-040045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-
CHARLOTTE-
843 PM EDT TUE AUG 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO
TONIGHT. IN AREAS OF HEAVIER AND PERSISTENT RAINFALL...LOCALIZED
FLOODING WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED WEDNESDAY. AREAS OF HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY NEAR THE BLUE RIDGE...WHICH COULD LEAD TO
LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 3:52 PM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT TUE AUG 2 2016
NCZ005-022145-
ROCKINGHAM-
452 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
ROCKINGHAM COUNTY...
AT 451 PM EDT...A STRONG THUNDERSTORM WAS NEAR WENTWORTH...MOVING
SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
TORRENTIAL RAINFALL. A QUICK ONE TO TWO INCHES OF RAIN COULD OCCUR
ESPECIALLY FROM WENTWORTH TO REIDSVILLE.
LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
WENTWORTH...
HARRISONS CROSSROADS...
AND INTELLIGENCE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3625 7985 3634 7995 3650 7978 3633 7953
3624 7953
TIME...MOT...LOC 2051Z 316DEG 8KT 3635 7975
JHSpecial weather statement, Aug 2, 4:13 PM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT TUE AUG 2 2016
VAZ009-015-022145-
SMYTH-GRAYSON-
513 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GRAYSON AND SOUTHEASTERN SMYTH COUNTIES...
AT 512 PM EDT...A STRONG THUNDERSTORM WAS OVER MARION...MOVING EAST
AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARION...
MOUNT ROGERS NATIONAL RECREATION AREA...
SUGAR GROVE...
TROUTDALE...
AND FLATRIDGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3691 8156 3686 8131 3680 8127 3677 8126
3676 8123 3659 8131 3674 8164
TIME...MOT...LOC 2112Z 290DEG 16KT 3680 8152
JHSpecial weather statement, Aug 2, 5:01 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE AUG 2 2016
WVZ044-022300-
MONROE-
601 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL MONROE COUNTY...
AT 601 PM EDT...A STRONG THUNDERSTORM WAS OVER LAUREL BRANCH...MOVING
EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. IN
ADDITION...VERY HEAVY RAINFALL WILL PERSIST RESULTING IN ANOTHER
INCH OF RAIN IN SPOTS IN THE NEXT HOUR.
LOCATIONS IMPACTED INCLUDE...
UNION...
PICKAWAY...
GAP MILLS...
ZENITH...
AND RAINES CORNER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3764 8026 3745 8042 3744 8045 3742 8048
3744 8050 3746 8049 3748 8052 3747 8056
3742 8066 3742 8072 3763 8065 3767 8028
TIME...MOT...LOC 2201Z 272DEG 9KT 3754 8056
JHSpecial weather statement, Aug 2, 5:25 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT TUE AUG 2 2016
VAZ014-018-022-022330-
CRAIG-MONTGOMERY-ROANOKE-
625 PM EDT TUE AUG 2 2016
...CLUSTERS OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL AFFECT
SOUTHWESTERN CRAIG...NORTHWESTERN ROANOKE AND NORTHEASTERN
MONTGOMERY COUNTIES...
AT 622 PM EDT...SHOWERS AND POSSIBLE THUNDERSTORMS WERE OVER MC
DONALDS MILL...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE ALONG WITH TORRENTIAL
RAINFALL THAT COULD RESULT IN A QUICK INCH OR TWO OF RAINFALL
THROUGH 715 PM.
LOCATIONS IMPACTED INCLUDE...
SINKING CREEK...
CATAWBA...
ABBOTT...
AND HUFFMAN.
TORRENTIAL RAINFALL IS ALSO OCCURRING...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3745 8009 3723 8019 3726 8051 3728 8050
3731 8043 3733 8045 3733 8044 3735 8044
3747 8036
TIME...MOT...LOC 2222Z 288DEG 10KT 3731 8031
JHSpecial weather statement, Aug 2, 5:32 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT TUE AUG 2 2016
VAZ058-059-022300-
CHARLOTTE-HALIFAX-
632 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES...
AT 631 PM EDT...A STRONG THUNDERSTORM WAS OVER REDOAK...MOVING
SOUTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
REDOAK...
DRYBURG...
HITESBURG...
STAUNTON RIVER STATE PARK...
AND WYLLIESBURG.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3670 7865 3664 7856 3664 7858 3669 7865
3669 7868 3668 7870 3667 7870 3664 7871
3658 7872 3656 7873 3656 7892 3692 7864
3685 7853
TIME...MOT...LOC 2231Z 036DEG 13KT 3681 7861
JHSpecial weather statement, Aug 2, 5:51 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT TUE AUG 2 2016
NCZ005-006-022345-
ROCKINGHAM-CASWELL-
651 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN CASWELL AND CENTRAL ROCKINGHAM COUNTIES...
AT 651 PM EDT...A STRONG THUNDERSTORM WAS NEAR STONEVILLE...MOVING
SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
WENTWORTH...
MAYODAN...
AND STONEVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3625 7973 3643 7998 3654 7987 3654 7979
3635 7938 3625 7947
TIME...MOT...LOC 2251Z 306DEG 16KT 3646 7985
JHFlash Flood, Roanoke
- When
- August 2, 8:30 PM EST to 9:30 PM EST
- Where
- Roanoke County, 2.3 mi W of Poages Mill to 1.97 mi WNW of Poages Mill
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.194, -80.091
Flash flooding occurred along upper reaches of Back Creek with the water 3 to 4 feet out of its banks near the Country Way General store. Flash flooding was also observed along Martins Creek with damage to several driveways. In addition, a mudslide and rockslide was reported on Bent Mountain Road near Mount Chesnut Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 2, 20161 death · 1 event
- Wildfire in Wyoming, August 2 to 18, 2016$500,000 · 2 events
- Flash Flooding in New Mexico, August 2, 20162 injured · $100,000 · 4 events
- Flash Flooding and Flooding in Arizona, August 2, 2016$110,000 · 61 kt wind · 6 events
- Flash Flooding in Arizona, August 2, 2016$75,000 · 2 events
- Flash Flooding and Lightning Strike in Missouri, August 2, 2016$50,000 · 9 events
- Flash Flooding and Heavy Rain in Arizona, August 2, 201618 events
- Hail and Damaging Winds in South Dakota, August 2 to 4, 20161.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, August 2, 2016$1,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Mississippi, August 2 to 4, 2016$12,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 2, 20161.5 in hail · 6 events
- Flash Flooding in New York, August 2, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655771.